# SDR 2020FA0000076

- Difficulty date: January 22, 2020
- Submitted: January 22, 2020
- Operation: General aviation
- Aircraft: N6478D
- Make and model: Cessna 172N
- Aircraft serial: 17272826
- Engine: Lyc O320*
- System (JASC): 7421 · Spark Plug/Igniter
- Part: Spark Plug
- Part number: REM38E
- Condition: Out Of Tolerance
- Location: Engine
- Part time: 300 hours
- Stage of operation: NR
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

ACFT  EQUIPPED WITH REM 38E SPARK PLUGS, AN UNUSUALLY HIGH EGT READING,  CHECKED THE MAGNETOS.  SWITCHED FROM BOTH TO LEFT, THE ENGINE WAS RUNNING ON ONLY 3 CYLINDERS.  FOUND THAT ONE OF THE 8 PLUGS WAS NOT FIRING.  THE RESISTANCE OF 5 OF THE 8 PLUGS EXCEEDED THE 2 MEGA OHM LIMIT.   THE INTERNAL RESISTOR HAD FAILED AND THE CURRENT PATH WAS OPEN.  THE CURRENT THAT SUPPLIED THE SPARK IN THE PLUGS THAT WERE STILL WORKING PROBABLY ARCED ACROSS SMALL AIR GAPS WITHIN THE RESISTORS.  THE RESISTORS SHOULD HAVE ABOUT 1.5 KILO OHM.   A SEARCH CONFIRMED THAT SUCH HIGH RATES OF DEFECTS ARE COMMON AMONG THE PLUGS.  AN OPEN CURRENT PATH IN THE FAILED SPARK PLUG WAS THE PROBABLE REASON FOR ITS FAILURE.  AN OPEN CURRENT PATH CAUSES EXTREMELY HIGH VOLTAGES IN THE IGNITION SYSTEM THAT CAN LEAD TO IN-FLIGHT ENGINE FAILURES.  THESE INCLUDE CREATION OF A CARBON TRACK IN THE DISTRIBUTOR OR WIRING AND SUBSEQUENT ARCING, EXCESSIVE WEAR ON THE COIL, AND ARCING ACROSS THE BREAKER POINTS.  THE SHORT SERVICE LIFE OF MAGNETOS EXPERIENCED IN RECENT YEARS MAY HAVE BEEN CAUSED BY DEFECTIVE SPARK PLUGS.
